What Are the Most Common Terbinafine Side Effects?
Terbinafine is an oral medication used to treat fungal infections of the toenails and fingernails. This medication is typically taken daily for six to 12 weeks. Terbinafine side effects exist, but a doctor is only likely to prescribe terbinafine if he or she feels the benefits outweigh the risks to a particular patient. Common terbinafine side effects include but are not limited to stomach issues, hives and changes in a patient's taste buds.
Among the more common terbinafine side effects are stomach issues. This strong medication can cause a patient to have stomach pain or diarrhea. Patients who feel they are experiencing chronic diarrhea should contact their doctors to see if it is safe to take an over-the counter anti-diarrhea medication or antacid. Men and women who have upset stomachs as a result of this medication also may experience vomiting. If a patient's quality of life is being affected by the vomiting, then he or she should set up a doctor's appointment.
Other typical terbinafine side effects include hives, itching and rashes. A patient should not stop taking his or her medication abruptly because of these side effects. Instead, a person experiencing any of these side effects should call his or her doctor to see if a cream or antihistamine medication can be prescribed to combat the side effects. Throat closing or trouble breathing combined with these side effects can be the sign of a serious allergic reaction, however, and patients with breathing issues should go immediately to an emergency room.
Loss of the ability to taste things or changes in a person's taste buds also are common terbinafine side effects. This medication can cause some people to taste metal in their mouths after eating. Other people may experience bitterness while eating certain foods that never tasted bitter before starting the medication. Some patients deal with this sensation by drinking tart beverages, rinsing their mouths often or adding strong spices to food. This side effect is typically more annoying than dangerous.
People need to let doctors know their full health history before they begin taking terbinafine. Patients with liver issues may not be good candidates for this medication. Individuals also should disclose their full current medication list to their doctors. Withholding information from a doctor about health history can cause a patient to experience some of the more serious and rare terbinafine side effects, including infection, sore throat, dark urine, chills and fever.
I too was prescribed terbinafine for fungal nails, and after seven weeks had to stop them it due to excessive watery diarrhea, unrelenting. I ended up losing 25 pounds and having a colonoscopy with a diagnosis of Lymphocytic colitis.
It's now over a year since this started and I have just had my first normal BM. I am being treated at present with Asacol 4.8mgs daily and just started a nine week course of Budenfalk which is what is helping most. Wish I had never taken terbinafine. I would love to turn the clock back and stick with my fungal nails rather than have this colitis.
I was prescribed Lamisil for toenail fungus for a period of 90 days. After 60 days I started having really bad diarrhea. I was away on vacation in another country and thought I had picked up a parasite as I was in bed for a week after I got home. Multitudes of stool samples, blood work, scoping, and CT scans have revealed no physical issues, however.
I tried a number of diets (IBS, dairy free, gluten free, etc.) with no results. Probiotics did nothing. After 18 months I was finally prescribed Asacol for the inflammation caused (normally) by ulcerative colitis. I am into the third week of 800 mg twice a day and have just experienced the first consecutive five days of feeling better. I was going to the bathroom three or four times during the night and had lost 10 pounds (which I can ill afford as I am already naturally slim). Hope this post helps someone. My advice: Do not take Lamisil, if at all possible.
Post your comments